A 21 years old male, diagnosed with ALL in 2003 (aged 9), completed treatment in June 2009 (aged 15). Chemotherapeutic agents included doxorubicin, daunorubicin, cytarabine, mercaptopurine, methotrexate, asparaginase, vincristine, dexamethasone (7 mg for 3.5 years). He didnt receive any cranial irradiation. He underwent endocrine assessment aged 15 because of delayed puberty and had testosterone replacement for 4 years (September 2012 till January 2016). He also had history of sepsis at age of 16 weeks and has an autistic spectrum disorder. He was diagnosed with veno-occlusive disease (VOD) with splenomegaly and thrombocytopaemia in 2012. Recently he underwent TIPS which was not successful likely due to an occluded portal vein, and has evidence of cirrhosis on liver biopsy. He was referred to endocrinology team with low FT4 and normal TSH and low IGF1 to determine (summarised below). Examination revealed no evidence of hypopituitarism clinically and normal pubertal development.
Investigations: Cortisol(random)138 (133537 nmol/l)
Testosterone 19.5 (7.631.4 nmol/l)
SHBG 51 (1655 nmol/l)
FT4 9.6 (1222 pmol/l)
FT3 4.5 (4.06.8 pmol/l)
TSH 1.72 (0.274.2 mIU/l)
TBG 9.2 (1431 μg/ml)
IGF-1 9.0 (15.567 nmol/l)
IGF BP3 1.2 (2.86.4 mg/l)
Prolactin 171 (86324 mIU/l)
Thyroid assay interference studies (Cambridge) DELFIA assay showed TSH 1.42 mU/l (0.44.0), FT4 10.7 pmol/l (9.020), calculated FT4 10.0.
FT3 CENTAUR 4.76 pmol/l (3.56.5), Total T4 44.6 nmol/L (69141), TBG 9.2 μg/ml (1431).
They showed no evidence of assay interference, demonstrated low total T4 and TBG, and commented that some fT4 assays can cause fT4 low depending on methods. Short synacthen test 9am cortisol 168, 30 minutes 415, 60 minutes 485.
Points for discussion: Severe VOD has been reported after 6-thioguaninine and indeed this agent was not used after 2003. There is a rarer association of thioguanine with portal hypertension reported in literature. This patient is unusual in that the VOD occurred sometime after completion of chemotherapy. In this patient synthetic function of the liver has been affected by severe VOD, resulting in low IGF1 concentration and abnormal TFTs. This could have been interpreted as pituitary disease however he had no treatment that affects pituitary function, here other reasons for his endocrine abnormalities were explored and liver disease was determined to be the cause. These data additionally demonstrate how inter-current illness and intensive treatment such as in the management of haematological malignancy can affect pubertal development. The need for testosterone replacement should be reviewed when patients have recovered to ensure they are not treated inappropriately, particular in patients such as this where no gonadotoxic agents were used.